Virginia, 2018

Flash Flooding in Virginia, September 11, 2018

September 11, 2018 · NWS AKQ · 2 events in 2 counties and zones

Scattered showers and thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers and thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 11, 7:27 PM EST, 8 minutes earlier.

Area forecast discussion, Sep 11, 7:27 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
827 PM EDT Tue Sep 11 2018

.SYNOPSIS...
A few showers and storms, mostly near and east of I-95, associated
with a weak front will continue through the early evening
hours. This front will lift northward and lose definition
tomorrow. Meanwhile, Hurricane Florence is forecast to make
landfall along the southern North Carolina coast early Friday
with some significant impacts to the local area expected.
Please follow the latest forecasts from the National Hurricane
Center.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 300 PM EDT Tuesday...

Showers and a few thunderstorms have developed across NC, SE VA,
and the Eastern Shore this afternoon. Activity remains well east
of the I-95 corridor and have adjusted PoPs to reflect radar
trends. Expect this activity to wane after sunset, but still
kept a chance of showers along and west of I-95 for any delayed,
stray shower that could develop ahead of a frontal boundary.
However, CAMs are not overly favorable for rain west of I-95
this evening, so chances were kept low. Lows tonight in the
upper 60s to mid 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Tuesday...

A frontal boundary will be dissipating Wednesday and lift back
to the NNW. Isolated to sctd showers and tstms will continue
thru the aftn into the early evening hours. The best chances
will be along and west of I-95, as the broad subsidence on the
periphery of approaching Hurricane Florence begins to impinge on
the area. Highs on Wed will range thru the 80s, with lows Wed
night mainly in the lower to mid 70s.

Increasing winds and PoPs acrs the fcst area starting Thu
midday as Hurricane Florence heads toward the NC coast. Impacts
continue to be track dependent, so will have to watch model,
satellite, and recon trends over the next 24-36 hours.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 350 PM EDT Tuesday...

Of course all interests in the medium range are focused on the
eventual track and associated effects from powerful Hurricane
Florence. The storm underwent an eyewall replacement cycle last
night and appears to have weakened only slightly as a result.
These types of changes are difficult to forecast and one or more
such cycles are possible before the storm makes landfall. That
said, there has been little change to the forecasted track and
intensity of Florence over the last 24 hours with the exception
of a slightly slower landfall, which now appears to come near or
a few hours either side of sunrise on Friday morning along the
North Carolina coast as a major hurricane. Thereafter, the model
guidance has diverged with respect to the storm's motion after
landfall. Florence is a large hurricane and the effects from the
storm extend well away from the center. As always, we advise
people not to focus on an exact landfall location and track but
rather to prepare for the potential impacts the storm can
produce.

At this time it appears that our local area will have
multiple potential threats with which to contend as the storm
impacts the area. All of the reliable model guidance now shows
the storm making landfall south of our local area. Being on the
north side of a powerful hurricane (onshore flow) would imply
that storm surge/coastal flooding, extremely heavy to perhaps
catastrophic rainfall and the threat from tornadoes will all be
impacts to consider. We are also still expecting some areas of
tropical storm force winds to be concern across southeastern
portions of VA and especially into our NC counties as well. A
Hurricane Watch remains in effect for the entire coast of NC
south of the VA border.

Now is the time to complete storm plans and insure that hurricane
preparedness kits are fully stocked/ready. Keep up to date with
the latest forecasts from NWS Wakefield here and at our
website, and be sure to keep updated with the latest information
regarding Florence from the National Hurricane Center.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 800 PM EDT Tuesday...

Showers and tstms continue to affect the region, especially near
Richmond and the tri-cities. Convection will likely be slow to
diminish through the night. With lots of moisture and light
winds some fog will likely develop during the night but not
enough confidence to put any significant fog in the TAFs. Showed
2 miles at SBY and PHF but would not be surprised to see more
widespread development especially in areas where rain persisted.
Also, a brief period of LIFR/IFR ceilings are possible for SBY
and PHF during the early morning.

Outlook: More scattered shower/tstm chances under variably
cloudy skies will prevail through Wednesday. Attention turns to
Hurricane Florence. Depending on the track, adverse aviation
impacts could occur as early as Thursday morning and continue
through Friday and perhaps into the weekend.

&&

.MARINE...
As of 430 PM EDT Tuesday...

latest obs and buoy reports reflect SSE flow across the local
waters this aftn. Quasi-stationary frontal bondary remains
draped just NW of the waters. By Wednesday, we should see an
increasing easterly flow develop to the north of approaching
Hurricane Florence to around 10-15 kt late. As far as seas, it's
doubtful that seas drop below 5 ft on the coastal waters today
and should begin to build again by Wednesday ahead of Florence.
Therefore, have continued SCA headlines for the ocean through
Wed night.

After Wednesday, there is still some degree of uncertainty with
regard to the track of Florence and how great of an impact it
will have on the local waters.

Have Hurricane Watch in effect for NC waters, with no tropical
headlines for VA/MD waters but there is still a high likelihood
of at least Tropical Storm force winds for much of southern VA
waters as well as dangerous seas. Given this, it is very
important to monitor the latest NHC forecasts with regard to
Florence as it will likely cause extremely dangerous conditions
for the local marine area by late week.

&&

.TIDES/COASTAL FLOODING...
As of 800 AM EDT Tuesday...

Coastal flood warnings have been extended through this evening for
areas adjacent to upper Ches Bay (including the MD eastern shore
and the northern Neck). Advisories are in effect for another
cycle (through this aftn) for the lower/mid Bay and all zones
adjacent to the Ocean (except in NC where a storm surge watch is
in effect). Additional coastal flood advisories will likely be
necessary during high tide cycles thru Wed due to swell from
distant but approaching Hurricane Florence.

More significant flooding is possible later this week as
Florence nears and makes landfall along the Carolina coast.
Closely monitor the latest forecasts and ensure that you
have a plan in place if you live along or near the water.

&&

.EQUIPMENT...
The DOX radar is back in a limited capacity. Radar technicians
still have some additional work to complete Wednesday, but the
radar is up and operational.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 8 AM EDT Wednesday for MDZ021>023.
NC...Hurricane Watch for NCZ015>017-030>032-102.
VA...Tropical Storm Watch for VAZ095-097-098-525.
     Coastal Flood Advisory until 4 AM EDT Wednesday for VAZ099-100.
     Coastal Flood Advisory until 3 AM EDT Wednesday for VAZ084>086.
     Coastal Flood Advisory until 6 AM EDT Wednesday for VAZ075-077-
     078.
MARINE...Tropical Storm Watch for ANZ632-634-638-656.
     Hurricane Watch for ANZ633-658.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ650-652-
     654.

&&

SYNOPSIS...TMG/RHR
NEAR TERM...BMS
SHORT TERM...BMS
LONG TERM...RHR
AVIATION...BMS/JEF
MARINE...LKB/MAM
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Sep 11, 7:33 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
833 PM EDT Tue Sep 11 2018

MDZ024-NCZ012>014-VAZ048-060>062-064>069-076-079>083-087>090-092-093-
096-509>524-130045-
Inland Worcester-Northampton-Hertford-Gates-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Richmond-Brunswick-Dinwiddie-Prince George-Charles City-
New Kent-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
833 PM EDT Tue Sep 11 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The risk of significant impacts from Hurricane Florence is increasing.
While there remains a bit of uncertainty regarding the exact track
and speed, the potential for strong winds and prolonged heavy rainfall
remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-030>032-102-130045-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-
833 PM EDT Tue Sep 11 2018

...HURRICANE WATCH IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ095-097-098-525-130045-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-Hampton/Poquoson-
833 PM EDT Tue Sep 11 2018

...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-130045-
Accomack-Northampton-
833 PM EDT Tue Sep 11 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-130045-
Dorchester-Wicomico-Somerset-
833 PM EDT Tue Sep 11 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

The risk of significant impacts from Hurricane Florence is
increasing. While there is still quite a bit of uncertainty
regarding the exact track and speed, the potential for strong winds
and prolonged heavy rainfall is growing.

Please continue to closely monitor the latest forecasts on Hurricane
Florence. Take time now to put together emergency kits and put a
plan in place for your family and pets.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-130045-
Maryland Beaches-
833 PM EDT Tue Sep 11 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ084>086-130045-
Gloucester-Middlesex-Mathews-
833 PM EDT Tue Sep 11 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The risk of significant impacts from Hurricane Florence is increasing.
While there remains a bit of uncertainty regarding the exact track
and speed, the potential for strong winds and prolonged heavy rainfall
remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075-077-078-130045-
Westmoreland-Northumberland-Lancaster-
833 PM EDT Tue Sep 11 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The risk of significant impacts from Hurricane Florence is
increasing. While there is still quite a bit of uncertainty
regarding the exact track and speed, the potential for strong winds
and prolonged heavy rainfall is growing.

Please continue to closely monitor the latest forecasts on Hurricane
Florence. Take time now to put together emergency kits and put a
plan in place for your family and pets.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 11, 5:05 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
605 PM EDT TUE SEP 11 2018

VAZ088-089-092-093-112245-
Isle of Wight-Surry-Southampton-Sussex-
605 PM EDT TUE SEP 11 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN ISLE OF
WIGHT...NORTHEASTERN SOUTHAMPTON...NORTHEASTERN SUSSEX AND SURRY
COUNTIES...

At 604 PM EDT, a thunderstorm with heavy rain was located over
Dendron, or near Wakefield. the storm was drifting to the east at
5 mph.

Rainfall amounts of 1 to 2 inches and frequent lightning are
possible with this storm.

Locations impacted include...
Wakefield, Surry, Ivor, Dendron, Elberon, Booth Fork, Carsley, Pons,
Spring Grove, Ellis Fork, Manry, Delk Crossroads, Whitley, Gwaltney
Corner, Alliance, Raynor, Runnymede and Beachland.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3688 7710 3719 7700 3719 7683 3718 7681
      3718 7674 3688 7676
TIME...MOT...LOC 2204Z 352DEG 1KT 3701 7696

44
Special weather statement, Sep 11, 5:16 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
616 PM EDT TUE SEP 11 2018

VAZ079-080-087-112300-
Dinwiddie-Brunswick-Greensville-
616 PM EDT TUE SEP 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENSVILLE...
SOUTHERN DINWIDDIE AND NORTHEASTERN BRUNSWICK COUNTIES...

At 616 PM EDT, a strong thunderstorm was located 7 miles east of
Alberta, or 8 miles west of Purdy, moving north at 20 mph.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
McKenney, Dewitt, Callaville, Cherry Hill, Rawlings, Edgerton,
Dolphin, Warfield, Wharfs Store, Pleasant Shade and Butterworth.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3709 7783 3702 7747 3692 7753 3688 7762
      3687 7760 3685 7758 3675 7764 3679 7786
TIME...MOT...LOC 2216Z 190DEG 19KT 3685 7774

jfoster
Special weather statement, Sep 11, 5:24 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
624 PM EDT TUE SEP 11 2018

VAZ077-078-084>086-520-112315-
Mathews-Middlesex-Northumberland-Lancaster-Eastern King and
Queen-Gloucester-
624 PM EDT TUE SEP 11 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN GLOUCESTER...
MIDDLESEX...SOUTHEASTERN KING AND QUEEN...SOUTHEASTERN
NORTHUMBERLAND...NORTHWESTERN MATHEWS AND LANCASTER COUNTIES...

At 623 PM EDT, a thunderstorm with heavy rain was located over
Glenns, or near Urbanna, moving north at 15 to 20 mph.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Gloucester Courthouse, Kilmarnock, Urbanna, Lancaster, White Stone,
Morattico, Saluda, Church View, Hartfield, Glenns, Shacklefords,
Byrdton, Beulah, Brook Vale, Bertrand, Grafton, Belle Isle State
Park, Millenbeck, Greys Point and Mascot.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3778 7629 3753 7638 3753 7641 3752 7638
      3744 7641 3742 7642 3743 7644 3744 7645
      3742 7645 3741 7642 3738 7643 3740 7648
      3741 7649 3740 7649 3750 7677 3779 7664
      3781 7658 3784 7657
TIME...MOT...LOC 2223Z 193DEG 22KT 3758 7662

44
Special weather statement, Sep 11, 5:39 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
639 PM EDT TUE SEP 11 2018

VAZ515-516-112315-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
639 PM EDT TUE SEP 11 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HENRICO COUNTY
AND THE CITY OF RICHMOND...

At 639 PM EDT, strong thunderstorms were clustered over Virginia
Commonwealth University, moving southwest at 5 mph.

Rainfall amounts of up to 1 inch and frequent lightning are possible
with this storm.

Locations impacted include...
Richmond, Downtown Richmond, Virginia Union University, Virginia
Commonwealth University, University Of Richmond, Highland Springs,
Bon Air, Tuckahoe, Laurel, East Highland Park, Lakeside, Montrose,
Greendale, Roslyn Hills, Dumbarton and Chamberlayne.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3765 7750 3756 7732 3747 7741 3752 7753
      3753 7753 3753 7755 3754 7756 3755 7759
TIME...MOT...LOC 2239Z 033DEG 5KT 3755 7745

44
Special weather statement, Sep 11, 6:05 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
705 PM EDT TUE SEP 11 2018

VAZ083-512-515>522-112345-
Eastern Hanover-Western King and Queen-New Kent-Western Henrico
(Including the City of Richmond)-Western King William-Eastern King
William-Western Essex-Eastern Essex-Eastern Henrico-Eastern King and
Queen-
705 PM EDT TUE SEP 11 2018

...A LINE OF STRONG THUNDERSTORMS with heavy rainfall WILL AFFECT
CENTRAL KING AND QUEEN...NORTHWESTERN NEW KENT...CENTRAL
HENRICO...CENTRAL KING WILLIAM...SOUTHEASTERN HANOVER AND SOUTH
CENTRAL ESSEX COUNTIES AND THE CITY OF RICHMOND...

At 704 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Millers Tavern to near King William to
near East Highland Park. Movement was south at 5 to 10 mph.

Rainfall amounts of 1 to 2 inches and frequent lightning are
possible with these storms.

Locations impacted include...
Richmond, King William, Tappahannock, Downtown Richmond, Virginia
Union University, Virginia Commonwealth University, University Of
Richmond, Saint Stephens Church, King And Queen Court House,
Mechanicsville, Highland Springs, Tuckahoe, Tunstall, Millers Tavern,
Manquin, East Highland Park, Dunnsville, Bottoms Bridge, Studley and
Stevensville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3792 7684 3775 7676 3755 7703 3744 7743
      3745 7742 3746 7743 3746 7749 3747 7751
      3753 7753 3753 7754 3760 7755 3765 7743
      3764 7742 3766 7738 3777 7711 3795 7688
TIME...MOT...LOC 2304Z 349DEG 6KT 3783 7691 3768 7706 3753 7738

44
Special weather statement, Sep 11, 6:27 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
727 PM EDT TUE SEP 11 2018

VAZ067-068-080-513-120015-
Nottoway-Western Chesterfield-Dinwiddie-Amelia-
727 PM EDT TUE SEP 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CHESTERFIELD...
NORTHEASTERN NOTTOWAY...NORTHWESTERN DINWIDDIE AND SOUTHEASTERN
AMELIA COUNTIES...

At 727 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bon Air to Kenbridge. Movement was
south at 10 mph.

Rainfall amounts of 1 to 2 inches and frequent lightning are
possible with these storms.

Locations impacted include...
Moseley, Mannboro, Bon Air, Tuckahoe, Wilsons, Spainville, Scotts
Fork, Winterpock, Earls, Ammon, Midlothian, Skinquarter, Beach and
Hebron.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3742 7785 3743 7781 3744 7780 3746 7780
      3756 7765 3756 7762 3755 7760 3754 7760
      3753 7758 3744 7751 3705 7785 3731 7798
TIME...MOT...LOC 2327Z 326DEG 11KT 3754 7758 3696 7811

44

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hanover

When
September 11, 7:35 PM EST to 10:00 PM EST
Where
Hanover County, 2.97 mi SSE of Studley to 1.87 mi SSW of Studley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.630, -77.280

Several roads were flooded throughout the Mechanicsville area.

Flash Flood, Henrico

When
September 11, 7:54 PM EST to 10:00 PM EST
Where
Henrico County, 0.69 mi N of Yellow Tavern to 1.05 mi N of Yellow Tavern
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.640, -77.470

Several roads were flooded south of Glen Allen.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785922, 785926.